Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Mar 12, 2006, 1:50 PM CST for Neosho County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 1:50 PM CST (19:50 UTC)
- Expired
- Mar 12, 2006, 2:07 PM CST
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 155 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 11:49 AM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 622 m²/s²
- 0-3 km storm-relative helicity
- 826 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KICT 121950 TORICT KSC133-122045- /O.NEW.KICT.TO.W.0005.060312T1950Z-060312T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 150 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS. * UNTIL 245 PM CST * AT 146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR ERIE...OR 9 MILES SOUTHEAST OF CHANUTE...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... STARK THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3772 9540 3756 9538 3758 9510 3772 9510 $$ LAWSON
2 follow-up statements
000 WWUS53 KICT 121957 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 PM CST SUN MAR 12 2006 KSC133-122045- /O.CON.KICT.TO.W.0005.000000T0000Z-060312T2045Z/ NEOSHO KS- 156 PM CST SUN MAR 12 2006 ...A TORNADO WARNING CONTINUES FOR NORTHEASTERN NEOSHO COUNTY UNTIL 245 PM CST... AT 154 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8 MILES NORTH OF ERIE...OR 11 MILES EAST OF CHANUTE...AND MOVING EAST AT 45 MPH. THIS TORNADO WILL AFFECT MAINLY NORTHEASTERN NEOSHO COUNTY...INCLUDING THE TOWN OF STARK. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3772 9540 3756 9538 3758 9510 3772 9510 $$ BOWMAN
000 WWUS53 KICT 122007 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 207 PM CST SUN MAR 12 2006 KSC133-122017- /O.CAN.KICT.TO.W.0005.000000T0000Z-060312T2045Z/ NEOSHO KS- 207 PM CST SUN MAR 12 2006 ...THE TORNADO WARNING FOR NORTHEASTERN NEOSHO COUNTY HAS BEEN CANCELLED... AT 203 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3772 9540 3756 9538 3758 9510 3772 9510 $$ BOWMAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Mar 12, 11:46 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 12, 11:46 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CST SUN MAR 12 2006 .UPDATE... WILL BE ISSUING A TORNADO WATCH VERY SHORTLY FOR COWLEY...BUTLER AND CHASE COUNTIES ON EASTWARD. THUNDERSTORMS ARE ALREADY BEGINNING TO FIRE NEAR THE OK BORDER...AS SFC BASED AND MLCIN ARE ARE NEAR ZERO. INSTABILITY AND HIGH AMOUNTS OF LOW AND DEEP LAYER SHEAR WILL ENHANCE THE TORNADO THREAT. WIND ADVISORY STILL IN EFFECT BEHIND THE DRYLINE FOR STRONG SOUTHWEST WINDS. ADK && .PREV DISCUSSION... /ISSUED 441 AM CST SUN MAR 12 2006/ UPDATE... RECENTLY SENT FORECAST UPDATE TO EXPAND SLIGHT CHANCE OF MORNING THUNDERSTORMS WESTWARD THROUGH SOUTH CENTRAL AND CENTRAL KS. RADAR/SATELLITE SHOW ISOLATED ELEVATED CONVECTION DEVELOPING IN SOUTH CENTRAL KS AS 45 KT LOW-LEVEL JET FOCUSES THETA-E ADVECTION INTO SOUTH CENTRAL KS. RUC40 SOUNDINGS PROG UP TO 1,000 CAPE ABOVE 850 MB THIS MORNING...AND WITH STRONG 800-500 MB SHEAR PRESENT...ITS POSSIBLE FOR A FEW SEVERE STORMS WITH LARGE HAIL. && PREV DISCUSSION... /ISSUED 238 AM CST SUN MAR 12 2006/ DISCUSSION... FORECAST CONCERNS ARE THUNDERSTORM CHANCES IN EXTREME SOUTHEAST KS TODAY AND STRONG WINDS/EXTREME FIRE DANGER AREAWIDE TODAY. TODAY: CYCLOGENESIS UNDERWAY EARLY THIS MORNING IN SOUTHEAST CO WITH A STATIONARY FRONT SOUTHEASTWARD FROM THE LOW ACROSS NORTHERN OK. MODELS SUGGEST SOME STRENGTHENING OF THE LOW AS IT REACHES KANSAS CITY AREA BY EVENING AS A STRONG SHORTWAVE TROF EJECTS OUT OF SOUTHWEST OVER THE CENTRAL PLAINS. NOT OUT OF THE QUESTION TO GET ISOLATED EARLY MORNING CONVECTION IN SOUTHEAST KS WITH 850 THETA-E ADVECTION UNDERWAY BENEATH DIFFLUENT UPPER FLOW PATTERN. OTHERWISE WARM FRONT WILL LIFT NORTHWARD OF FORECAST AREA THIS MORNING...WITH TRAILING NORTH TO SOUTH DRYLINE THROUGH THE FLINT HILLS. SBCAPE OF AROUND 2,000 J/KG WITH VERY IMPRESSIVE DEEP LAYER SHEAR PROGGED THIS AFTERNOON. AS DRYLINE MIXES SLOWLY EASTWARD OUT OF EXTREME SOUTHEAST KS BY 00Z...STRONG SURFACE PRESSURE FALLS (5 TO 9 MB/6 HR) IN RESPONSE TO STRONG SHORTWAVE TROF ENTERING WESTERN KS MAY ALLOW ENOUGH CONVERGENCE FOR A SUPERCELL OR TWO TO INITIATE OVER EXTREME SOUTHEAST KS MID-LATE PM...BEFORE STORMS MOVE RAPIDLY EAST INTO WESTERN MO. THUS WILL MAINTAIN 20-30 POP THERE WITH MENTION OF SEVERE...ALTHOUGH WE THINK SIGNIFICANT SEVERE MORE LIKELY TO OUR EAST AS STORMS WILL NOT HAVE MUCH RESIDENT TIME IN SOUTHEAST KS TO MATURE (STORM MOTION VECTOR 250/45 KT). MEANWHILE...DRY ADIABATIC SURFACE TO 700 MB LAPSE RATES BEHIND DRYLINE AND SUNSHINE WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWNWARD TOWARD SURFACE VIA MOMENTUM TRANSFER. PLANNING TO EXPAND WIND ADVISORY INTO FLINT HILLS. MOST CONFIDENT ON REACHING WIND ADVISORY CRITERIA IN SOUTH CENTRAL KS/FLINT HILLS AS OPPOSED TO CENTRAL KS. FIRE DANGER WILL BE EXTREME RESULTING FROM THE STRONG WINDS...WARM TEMPERATURES...AND 15 TO 30% RH. TONIGHT-TUESDAY: NOT MUCH IN WAY OF WRAP-AROUND MOISTURE BEHIND POSITIVELY-TILTED DEPARTING STRONG SHORTWAVE TROF. THEREFORE...ONLY ANTICIPATING A PERIOD OF LOWER-MIDDLE CLOUDS IN MAINLY CENTRAL/SOUTHEAST KS OVERNIGHT INTO MIDDAY MONDAY BEHIND THE COLD FRONT DURING THE PERIOD OF STRONGEST COLD AIR ADVECTION. COOLER PACIFIC AIRMASS TO BUILD IN FOR MONDAY INTO TUESDAY. WEDNESDAY-FRIDAY: MEDIUM RANGE GUIDANCE CONTINUES TO PROG A SHORTWAVE TROF SWEEPING THROUGH THE CENTRAL PLAINS LATER WEDNESDAY INTO EARLY THURSDAY. HOWEVER...IT APPEARS ANY MEANINGFUL GULF MOISTURE RETURN WILL BE SHUNTED TO OUR EAST/SOUTHEAST. THEREFORE CONTINUING DRY FORECAST. SOUTHERLY FLOW AHEAD OF WAVE SHOULD ALLOW US TO WARM UP TO ABOVE NORMAL TEMPERATURES WEDNESDAY. THIS TO BE FOLLOWED BY MIX OF COOLER PACIFIC/CANADIAN AIR WEDNESDAY NIGHT THROUGH FRIDAY...HOWEVER TEMPERATURES STILL AROUND SEASONAL NORMS. SATURDAY-SUNDAY: GFS AND ECMWF SHOW AN UPPER TROF SETTLING INTO THE SOUTHWEST CONUS DURING THIS TIMEFRAME. FLOW BECOMES MORE SOUTHERLY AHEAD OF THIS UPPER TROF AND THE GFS HINTS THAT GULF MAY TRY TO OPEN UP LATE IN THE WEEKEND POSSIBLY WARRANTING A SLIGHT CHANCE OF SHOWERS ON SUNDAY. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 37 53 27 / 10 10 5 5 HUTCHINSON 71 36 51 26 / 10 10 10 5 NEWTON 73 37 51 26 / 10 10 10 5 ELDORADO 76 38 52 26 / 20 10 10 5 WINFIELD-KWLD 77 39 55 27 / 10 10 5 0 RUSSELL 67 31 49 23 / 10 10 10 5 GREAT BEND 67 33 50 24 / 10 10 10 5 SALINA 68 34 49 24 / 20 10 10 5 MCPHERSON 70 35 50 25 / 10 10 10 5 COFFEYVILLE 81 42 56 26 / 30 10 5 0 CHANUTE 80 41 52 25 / 30 10 10 0 IOLA 79 41 51 25 / 30 20 10 5 PARSONS-KPPF 80 41 54 26 / 30 10 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM SUNDAY FOR KSZ032-033-047>053-067>070- 082-083-091>094-098. &&
Hazardous weather outlook, Mar 12, 12:09 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1209 PM CST SUN MAR 12 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1209 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON THROUGH EARLY EVENING ACROSS SOUTHEAST KANSAS...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM ROUGHLY EUREKA TO HOWARD TO SEDAN. TORNADOES...SOME STRONG...WILL BE POSSIBLE GIVEN THE HIGH AMOUNTS OF WIND SHEAR. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT AS WELL. IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL...SOUTH CENTRAL AND PART OF SOUTHEAST KANSAS THRU THIS AFTERNOON. SOUTHWEST WINDS INCREASING TO 25 TO 35 MPH...WITH GUSTS THAT MAY REACH 45 MPH WILL CAUSE EXTREME FIRE DANGER ACROSS ALL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF A LINE EXTENDING FROM ROUGHLY EUREKA TO HOWARD TO SEDAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/ADK
In the hours before
Local storm report, Mar 12, 1:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
134 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 3 E ROSE 37.80N 95.63W
03/12/2006 M2.75 INCH WOODSON KS LAW ENFORCEMENT
&&
CDJLocal storm report, Mar 12, 1:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 10 SW CHANUTE 37.57N 95.59W
03/12/2006 E1.75 INCH WILSON KS PUBLIC
&&
CDJLocal storm report, Mar 12, 1:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL BENEDICT 37.62N 95.74W
03/12/2006 E1.75 INCH WILSON KS TRAINED SPOTTER
HAIL SHATTERED EVERY WINDOW OUT OF HIS HOUSE AND VEHICLE.
&&
ADKLocal storm report, Mar 12, 1:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 2 W IOLA 37.93N 95.44W
03/12/2006 E1.75 INCH ALLEN KS PUBLIC
0145 PM HAIL IOLA 37.93N 95.40W
03/12/2006 M1.50 INCH ALLEN KS TRAINED SPOTTER
&&
CDJLocal storm report, Mar 12, 1:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD 1 E IOLA 37.93N 95.38W
03/12/2006 ALLEN KS TRAINED SPOTTER
ROTATING WALL CLOUD.
&&
ADKLocal storm report, Mar 12, 1:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 SW CHANUTE 37.61N 95.54W
03/12/2006 M3.00 INCH WILSON KS PUBLIC
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:06 AM CST | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| Mar 12, 5:39 AM CST | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 38 min |
| Mar 12, 5:59 AM CST | Severe Thunderstorm Warning | ICT | Butler, Chase | 54 min |
| Mar 12, 7:13 AM CST | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Mar 12, 7:58 AM CST | Severe Thunderstorm Warning | ICT | Marion | 27 min |
| Mar 12, 12:03 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 24 min |
| Mar 12, 12:11 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| Mar 12, 12:20 PM CST | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 55 min |
| Mar 12, 12:47 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 58 min |
| Mar 12, 12:55 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 51 min |
| Mar 12, 1:07 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 53 min |
| Mar 12, 1:10 PM CST | Tornado Warning | ICT | Allen, Woodson | 50 min |
| Mar 12, 1:17 PM CST | Tornado Warning | ICT | Wilson | 23 min |
| Mar 12, 1:30 PM CST | Tornado Warning | ICT | Neosho | 36 min |
| Mar 12, 1:33 PM CST | Tornado Warning | ICT | Allen | 39 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.